Alert archive / Utah / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Salt Lake City, UT

May 25, 1999Box Elder County, Cache County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 25, 1999, 6:03 PM MDT for Box Elder County, Cache County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 1999, 6:03 PM MDT (00:03 UTC)
Expired
May 25, 1999, 6:45 PM MDT
In force
42 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Box Elder County, UT, Cache County, UT

The radar

The Salt Lake City radar (KMTX), 65 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 1999-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 1999-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSLC 260007 RRA
SVRSLC
UTC003-005-260045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
603 PM MDT TUE MAY 25 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN BOX ELDER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF BRIGHAM CITY
  CACHE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF LOGAN

* UNTIL 645 PM MDT

* AT 555 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER
  LEWISTON...OR ABOUT 9 MILES SOUTH OF PRESTON...MOVING SOUTH AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKSTON AT 630 PM MDT
  SMITHFIELD...RICHMOND...TRENTON AT 635 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.



LAT...LON 4146 11212 4151 11160 4198 11157 4198 11212

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:40 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 25, 2:40 PM MDT, 3 hours 23 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
240 PM MDT TUE MAY 25 1999

UPPER LOW APPROACHING AZ/NEW MEX BORDER PRODUCING PLENTY OF
CONVECTION IN AND AROUND THE 4-CORNERS REGION THIS AFTERNOON.
WATER VAPOR IMAGERY SUGGESTS LOW MAY BE IN THE EARLY STAGES OF
FILLING...MUCH AS INDICATE BY THE 12Z MODEL RUNS.  SW-NE UPPER
RIDGE AXIS WILL DRIFT INTO THE INTERMOUNTAINS REGION WEDNESDAY...
THEN FORM THE HIGH CENTER OVER THE DESERT SW FOR THE BALANCE OF THE
WEEK.

CONVECTION OVER NRN UTAH BY AND LARGE HAS FAILED TO GENERATE THE
AREAL COVERAGE EXPECTED THIS AFTERNOON.  THIS MAY BE IN A LARGE
PART DUE TO MORE COOLING IN AND AROUND THE 700 MB LEVEL THAN
PREVIOUSLY THOUGHT.  MORE INSTABILITY DOES EXIST TO THE NORTH OF
UTAH...AND AS A RESULT DIURNALLY DRIVEN MOUNTAIN CONVECTION HAS FIRED
UP OVER WRN WY/ERN ID.  EXPECT THAT THIS ACTIVITY WILL PROPAGATE
SOUTHWARD FOR AWHILE...THEN DIE OFF AROUND MIDEVENING WITH THE LOSS
OF HEATING AND/OR AS IT MOVES INTO MORE STABLE AIR.

DIURNAL CONVECTION MAY ACTUALLY HAVE A BETTER RUN OVER THE
MOUNTAINS WEDNESDAY/THURSDAY AS THE UPPER HIGH CENTERS OVER THE
REGION.  THE WEAK FLOW ALOFT ISNT GOING TO PUSH TOO MUCH MOISTURE
OUT OF THE AREA...AND THE MIDLEVEL TEMPS ARENT PROGGED TO INCREASE
MUCH EVEN AS THE LOWER LEVELS WARM.

MOST RECENT MEDIUM RANGE GUIDANCE APPEARS MORE IN CONSENSUS WITH
AMPLIFYING RIDGE OVER THE ERN PACIFIC EARLY IN THE WEEKEND LEADING
TO A CLOSED LOW FORMING WEST OF UTAH BY EARLY SUNDAY.  THE ECMWF...
AND TO SOME EXTENT THE MRF...SHOW A RATHER DOMINATE RIDGE IN THE
ERN PACIFIC.  THIS WOULD SUGGEST THAT THE LOW MAY PARK OR EVEN DRIFT
FURTHER SOUTH HEADING INTO MEMORIAL DAY.  THE NOGAPS IN CONTRAST
WOULD HAVE THIS LOW MOVE RIGHT OVER UTAH LATE SUNDAY/MEMORIAL DAY
BRINGING A COOL WET HOLIDAY.  JURY IS STILL OUT ON MEMORIAL DAY...
BUT DO SEE A WEAK COLD FRONT MOVING THROUGH UTAH LATE SATURDAY
/SUNDAY WITH NOTICEABLY COOLER TEMPS AND ISOLATED-SCATTERED PCPN
POSSIBLE.  MOST OF THE PCPN WILL BE IN VICINITY OF THE LOW...SO STILL
HOPING THAT THE LOW REMAINS WEST FOR THE HOLIDAY WEEKEND.

SLC 3333  CDC 3333  CONGER

.SLC...FLOOD WATCH FOR THE LOGAN RIVER UFN UTZ001-007.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:58 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber32 min

Nearby

Severe Thunderstorm Warnings in Utah, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.